Hail, Cherry
- When
- May 7, 5:52 PM CST
- Where
- Cherry County, 0.86 mi NW of Wood Lake
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.640, -100.240
Half dollar size hail was reported at this location.
Isolated thunderstorms developed during the late afternoon hours of May 7th over the northern Nebraska Panhandle. Storms developed in advance of an approaching cold front which lifted across western and central Nebraska during the nighttime hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed during the late afternoon hours of May 7th over the northern Nebraska Panhandle. Storms developed in advance of an approaching cold front which lifted across western and central Nebraska during the nighttime hours. As storms tracked east of the panhandle, they organized into a line of strong to severe thunderstorms which stretched from north central Nebraska into southwestern Nebraska. Hail up to golf ball size and wind gusts to around 70 MPH were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 7, 5:27 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 627 PM CDT Sat May 7 2022 .SHORT TERM...(This evening through Sunday night) Issued at 343 PM CDT Sat May 7 2022 An upper level disturbance and associated Pacific cold front operating across UT/WY this afternoon will move into wrn Nebraska this afternoon/evening triggering a fairly robust area of thunderstorms. A northward surge of dry air across the Panhandle appears to be focusing the better rain chances, generally east of highway 61 with the best chance east of highway 83. This represents a shift east in the best focus for rainfall from earlier forecasts. There are two basic schools of model solns for rainfall. One, suggesting a strong cap will remain across swrn Nebraska, perhaps limiting rain chances to areas north of Interstate 80. The strongly capped models are the GFS, NAM, HRRR, SREF and RAP. A second cadre of models, such as the ECM and downscaled NAM suggest significant rainfall will extend along and south of the Interstate. The forecast, which uses a blended approach, carries the heavier rain further south then the "capped models" but not as far south as the wetter ECM and downscaled NAM model. In typical May fashion, lapse rates will be steep ahead of the upper level disturbance predicted to move through tonight. Winds aloft at h500 will increase to 50-65kts producing strong shear. The NAM and RAP models accordingly, are suggesting a low bulk Richardson number which increases along a sfc cold front progged to move through the region late this afternoon and tonight. The CAMs are suggesting multicell segments which is confusing since BufKit suggests the shear will be too strong for significant cell regeneration. The CAMs are probably developing the segments along and just behind the cold front and represent the predicted storm mode for this forecast. Most or all of this storm activity should be clear of wrn and ncntl Nebraska Sunday morning and the region to remain post frontal throughout the day. A second round of height falls will move through the region Sunday night and robust moisture return will develop as 850-700mb winds become south and strengthen to 35-50kts. This should lift a warm front back north and the models are in very good agreement developing thunderstorms north of Interstate 80. A check on the NAM and RAP models shows lapse rates becoming steep with the approach of the warm front. This would support storms capable of at least small hail with a marginal chance for a few large-hail storms Sunday night. Likely POPs are in place north of the Interstate with rain chances increasing to definite near the SD border. .LONG TERM...(Monday through Saturday) Issued at 343 PM CDT Sat May 7 2022 Western and north central Nebraska remain post-frontal Monday and Tuesday. A dry forecast is in place. Attention is drawn to the potential weather events of Wednesday and Thursday. It is during this time an upper level low will drop through the srn Rockies and lift north through the cntl and nrn high Plains. Moisture return is likely across Nebraska with dew points returning to the 50s. The GFS and ECM show a strong cap in place with h700mb temperatures warming to 12C-14C. The strong cap represents a significant limiter to thunderstorm chances. Height falls occur with the approach of the upper low. Model timing differences- the GFS is faster, lowering heights and weakening the cap Wednesday. The slower ECM delays this process until Thursday. Chc-slight chc POPs are in place Wednesday and Thursday- the better focus appears to be across the Dakotas and upper Midwest but the intense increase in 500mb winds to 50-80kts across Nebraska shown by the ECM Thursday are a severe weather concern. The message is the strong cap and strong shear predicted by the models suggest thunderstorm coverage across wrn and ncntl Nebraska would likely be isolated but potentially severe. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 627 PM CDT Sat May 7 2022 The main aviation weather concern through tonight revolves around thunderstorms. Strong to severe storms will grow in coverage and spread east through 08/06z or so, lingering a little longer in north central Neb (KONL). Expect significant drops in visby and erratic winds, along with brief bouts of hail. Preceding the storms, south/southeast winds will continue to gust 30+ kts. Behind the storms, winds will transition to west/northwest and gradually wane overnight. Ceilings lift to AOA 20kft by midday, while another wind shift to southeast occurs for southern Neb (KLBF). && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Snively
Hazardous Weather Outlook National Weather Service North Platte NE 248 PM CDT Sat May 7 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-082000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 248 PM CDT Sat May 7 2022 /148 PM MDT Sat May 7 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Scattered thunderstorms are expected to develop late this afternoon and evening across much of western and north central Nebraska. Storms may become strong to severe with large hail, damaging winds, and frequent lightning the main concerns. Storms will likely continue through the overnight with a continued threat for strong to isolated severe storms possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Thunderstorm activity is possible once again on Sunday afternoon and evening, mainly for areas north of Highway 92. At this time, the threat for severe weather appears low. Additional chances for thunderstorms will exist Wednesday and Thursday. At this time, the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 518 PM CDT Sat May 7 2022 NEZ005-094-072300- Eastern Cherry NE-Western Cherry NE- 518 PM CDT Sat May 7 2022 ...A strong thunderstorm will impact portions of north central Cherry County through 600 PM CDT/500 PM MDT/... At 517 PM CDT/417 PM MDT/, Doppler radar was tracking a strong thunderstorm near Cody, or 33 miles southeast of Martin, moving northeast at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Cody, Kilgore, Nenzel and Crookston. This includes Highway 20 between mile markers 158 and 186. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4272 10128 4288 10140 4300 10115 4299 10054 TIME...MOT...LOC 2217Z 246DEG 34KT 4284 10125 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH CDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 PM CDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 1 N VALENTINE 42.88N 100.55W
05/07/2022 M57 MPH CHERRY NE MESONET
MESONET STATION EW3958 VALENTINE 1N.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND GST 1 S VALENTINE 42.86N 100.55W
05/07/2022 M56 MPH CHERRY NE ASOS
ASOS STATION KVTN VALENTINE AIRPORT.
&&Special Weather Statement
National Weather Service North Platte NE
625 PM CDT Sat May 7 2022
NEZ005-006-008-080030-
Brown NE-Eastern Cherry NE-Keya Paha NE-
625 PM CDT Sat May 7 2022
...Strong thunderstorms will impact portions of northeastern Cherry,
northwestern Brown and western Keya Paha Counties through 730 PM
CDT...
At 624 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Littleburg to near
Valentine National Wildlife Refuge. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springview, Johnstown, Norden, Valentine National Wildlife Refuge,
Wood Lake, Smith Falls State Park, Bobcat State Wildlife Management
Area, Antelope Peak, Meadville, North River Trail, Sparks and Big
Alkali Lake State Wildlife Management Area.
This includes the following highways...
Highway 183 between mile markers 213 and 225.
Highway 20 between mile markers 200 and 238.
Highway 83 between mile markers 187 and 207.
Highway 12 near mile marker 3, and between mile markers 8 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4248 9998 4253 10072 4300 10042 4300 9961
TIME...MOT...LOC 2324Z 265DEG 30KT 4300 10035 4256 10067
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CDCSpecial Weather Statement
National Weather Service North Platte NE
651 PM CDT Sat May 7 2022
NEZ005-094-080015-
Eastern Cherry NE-Western Cherry NE-
651 PM CDT Sat May 7 2022
...A strong thunderstorm will impact portions of northeastern Cherry
County through 715 PM CDT/615 PM MDT/...
At 650 PM CDT/550 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Valentine National Wildlife Refuge, or 20 miles
south of Valentine, moving northeast at 60 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Valentine National Wildlife Refuge, Sparks, Big Alkali Lake State
Wildlife Management Area, Smith Falls State Park and Schlagel Creek
State Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 202 and 213.
Highway 83 between mile markers 188 and 207.
Highway 12 between mile markers 16 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for north central Nebraska.
&&
LAT...LON 4246 10070 4261 10083 4300 10021 4272 10020
4270 10045 4255 10048
TIME...MOT...LOC 2350Z 237DEG 53KT 4259 10066
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CDCThe North Platte radar (KLNX), 81 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
10 hail, 4 thunderstorm wind. Local standard time, as filed.
Half dollar size hail was reported at this location.
Report VIA social media. Time estimated by radar.
Hail ranged from dimes to quarters at this location. Time estimated from radar.
Hail lasted for 5 minutes. Time estimated by radar.
Power lost at this location along with nickel sized hail. Time estimated by radar.
Wind gust measured at the North Platte Regional Airport.
Measured at the North Platte Regional Airport.
Public reports multiple 3 to 5 inch tree limbs down at this location blocking a road. Time estimated by radar.
Hail ranged from peas to quarter size. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020593, 1020594, 1020595, 1020596, 1020597, 1020598, 1020599, 1020603, 1020600, 1020601, 1020608, 1020605, 1020606, 1020602.